Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 280, NWS Norman, OK

May 25, 2006Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 25, 2006, 5:39 PM CDT for Woods County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2006, 5:39 PM CDT (22:39 UTC)
Expired
May 25, 2006, 6:30 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 66 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
2387 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:57 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 25, 2:57 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
257 PM CDT THU MAY 25 2006

.DISCUSSION...
A FRONT... THAT WAS ACROSS NORTHERN OK THIS MORNING... WILL SLOWLY
LIFT NORTHWARD ACROSS NORTHERN OK/PANHANDLES INTO KS THE REST OF
THIS AFTN/EVENING. A DRYLINE HAS ALSO DEVELOPED THIS AFTN ACROSS TX
PANHANDLE/WEST TX. TSTMS HAVE BEGUN TO DEVELOP IN EASTERN NM THIS
AFTN. THESE STORMS AND ANY TSTMS THAT MAY DEVELOP ALONG THE
DRYLINE COULD MOVE EAST INTO WESTERN PORTIONS OF THE FA TONITE.
HOWEVER... THE BETTER CHANCE FOR TSTMS IN FA WILL BE LATER TONITE
ACROSS NORTHERN OK AS LLJ STRENGTHENS AND INTERACTS WITH THE
FRONT. A SHORTWAVE OVR THE SW U.S. TODAY WILL SLOWLY MOVE EAST OVR
THE NEXT 24-36 HRS. THIS SHORTWAVE WILL CAUSE A STRENGTHENING OF
THE LLJ OVR THE AREA TONITE. AS THE LLJ INTERACTS WITH THE
FRONT...ADDITIONAL TSTMS CUD DEVELOP ACROSS KS/NORTHERN OK AND
MOVE SOUTHEAST OVERNITE INTO FRI MORNING. INSTABILITY MAY BE
SUFFICIENT FOR A FEW OF THESE STORMS TO BECOME SEVERE. A DRYLINE
WILL AGAIN DEVELOP WEST OF THE AREA IN THE TX PANHANDLE FRI. THE
DRYLINE COMBINED WITH HEATING AND LIFT DUE TO THE SHORTWAVE
CONTINUING TO SLOWLY MOVE EASTWARD MAY PROVIDE ENOUGH LIFT TO
OVERCOME THE CAP NEAR THE DRYLINE. THESE STORMS COULD THEN MOVE
INTO WESTERN PORTIONS OF THE FA LATE FRI AFTN/EVENING. THE DRYLINE
WILL CONT TO MOVE BACK TO THE WEST AT NIGHT AND EASTWARD DURING
THE DAY OVER THE WEEKEND INTO EARLY NEXT WEEK. THE BNDRY IS
EXPECTED TO BE A LITTLE BIT CLOSER TO THE FA EACH DAY. WARM TEMPS
ALOFT WILL BE A PROBLEM FOR CONVECTION TO DEVELOP EACH DAY... BUT
WITH HEATING AND CONVERGENCE ALONG THE BNDRY A FEW TSTMS MAY BE
ABLE TO FORM. WITH SW FLOW ALOFT... ANY STORMS THAT DEVELOP COULD
MOVE EASTWARD INTO AT LEAST WESTERN PORTIONS OF THE FA.

AFTER MONDAY... MODELS SHOWING UPR RIDGE BEGINNING TO BUILD INTO THE
SOUTHERN PLAINS CAUSING HOT TEMPS WITH MINIMAL CHANCES OF TSTMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  94  71  92 /  10  10  10  10
HOBART OK         71  97  71  95 /  20  20  20  20
WICHITA FALLS TX  71  97  72  94 /  10  10  10  10
GAGE OK           69  98  69  95 /  30  20  20  10
PONCA CITY OK     69  94  71  93 /  30  20  10  10
DURANT OK         71  93  72  92 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

20/25
Hazardous weather outlook, May 25, 12:45 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1245 PM CDT THU MAY 25 2006

OKZ004>048-050>052-TXZ083>090-261200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1245 PM CDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS PARTS OF
NORTHERN OKLAHOMA.

LOCATION...
NORTH OF A LINE FROM WOODWARD TO ENID.

TIMING...
10 PM UNTIL 7 AM...

IMPACTS...
WINDS TO 60 MPH AND QUARTER SIZE HAIL.

RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS ACROSS THE RISK AREA
SHOULD MONITOR FOR THE POSSIBILITY OF SEVERE WEATHER OVERNIGHT.

DISCUSSION...
SCATTERED TO PERHAPS WIDESPREAD THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS KANSAS TONIGHT...IN RESPONSE TO THE LIFTING OF MOIST
AND UNSTABLE AIR NEAR AND NORTH OF A WEAK FRONTAL BOUNDARY...THAT
WILL REMAIN CLOSE TO THE KANSAS...OKLAHOMA BORDER. STORMS MAY
DEVELOP BY EARLY EVENING ACROSS WESTERN KANSAS...WITH MOVEMENT
TOWARD THE SOUTHEAST AT 25 MPH. INSTABILITY AND SHEAR WILL SUPPORT
THE POSSIBILITY OF QUARTER SIZE HAIL AND WINDS TO 60 MPH. LATER IN
THE NIGHT...AN OUTFLOW BOUNDARY MAY PUSH THE FRONT FARTHER
SOUTH...ALLOWING MORE STORMS TO DEVELOP ACROSS THE RISK AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...35 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING ACROSS NORTH
CENTRAL OKLAHOMA. THERE WILL ALSO BE A SLIGHT CHANCE OF
THUNDERSTORMS REDEVELOPING ACROSS EXTREME WESTERN OKLAHOMA FRIDAY
AFTERNOON NEAR A WEST TEXAS DRYLINE. ALTHOUGH SHEAR WILL BE WEAK...A
FEW STORMS MAY APPROACH SEVERE LEVELS. OTHERWISE...THE DRYLINE IS
FORECAST TO REMAIN CLOSE TO AREA SATURDAY THROUGH MONDAY...
SUPPORTING CONTINUED THUNDERSTORM CHANCES ACROSS WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

JAMES

In the hours before

Special weather statement, May 25, 5:18 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT THU MAY 25 2006

OKZ010-252230-
WOODWARD OK-
518 PM CDT THU MAY 25 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF ALABASTER
CAVERNS STATE PARK AT 518 PM CDT...MOVING NORTHEAST AT 5 MPH. THIS
STORM IS INTENSIFYING. SMALL HAIL AND WIND GUSTS TO 45 MPH ARE
POSSIBLE WITH THIS STORM.

MAXWELL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:28 PM CDTSevere Thunderstorm WarningOUNWoodward47 min
May 25, 6:12 PM CDTSevere Thunderstorm WarningOUNWoodward48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.